Thunderstorm Wind, Emmet
- When
- June 17, 6:32 PM CST
- Where
- Emmet County, Estherville Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.400, -94.750
Estherville airport ASOS reported a 51 kt wind gust.
A wave riding the northwest upper level flow through the Dakotas and Northern Minnesota initiated a series of storms that eventually topped the ridge and started southeast. The storms eventually initiated along an outflow boundary, taking them due south into northern Iowa, where they produced periods of heavy rain and a few damaging and high wind reports near Estherville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A wave riding the northwest upper level flow through the Dakotas and Northern Minnesota initiated a series of storms that eventually topped the ridge and started southeast. The storms eventually initiated along an outflow boundary, taking them due south into northern Iowa, where they produced periods of heavy rain and a few damaging and high wind reports near Estherville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 17, 5:23 PM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 623 PM CDT FRI JUN 17 2016 .UPDATE... Issued at 608 PM CDT Fri Jun 17 2016 Have updated forecast for potential MCS backbuilding into far northwest/west counties overnight. Currently complex is pivoting with most active outflow moving SW toward Sioux Falls. Will continue to monitor...added chances to far northwest with surrounding slight chance. Possible a few stronger storms will move through far NW as well. Threats would be wind/hail. Remainder of forecast on target./rev && .SHORT TERM.../Tonight/ Issued at 317 PM CDT Fri Jun 17 2016 High pressure still off to the east with return flow into ERN NE/far western IA and ERN SD. Sfc boundary stretching east across ERN SD with a few storms forming over the past hour across EC SD and WC MN. Activity has been ongoing across central MN through the day and areas may merge with an area of convection sliding southward along the instability axis as moisture transport begins to veer into ERN NE/far western IA this evening/overnight. Large amount of instability present, however deep layer sheer is practically non- existent. Therefore if the complex of storms materializes, the activity could clip the far northwest/west central counties in the CWA. Have included slight chance pops for the far northwestern tier of counties for this chance and expect majority of the activity to remain to the west of the CWA. Severe threat is limited given the lack of shear, however instability is large so an isolated strong to severe storm is possible. Mainly damaging winds gusts would be the severe threat, but an isolated large hail report is possible. .LONG TERM.../Saturday through Friday/ Issued at 317 PM CDT Fri Jun 17 2016 The upper ridge to build in along with the thermal ridge for Saturday into Sunday with h85 temps approaching +24C by Sunday across western Iowa. Heat will build across the state with temps into the 90s for Sunday, and increasing dewpoints as well. Heat index values expected to climb to around 95 to 100 with the highest values off to the west. Upper ridge begins to break down into Sunday night and Monday as a cold front drops through the state. This will bring the next chance for precipitation, however the dynamics with this front to remain further north, thus areal coverage of storms could be limited as moisture also limited. Kept with chance pops mainly late Sunday night north and Monday afternoon/evening central and south as the front drops south. Large area of sfc high pressure then to build back into the region Tuesday into Wednesday with upper ridging building across the western US into the end of the week. This scenario should set up more seasonal temperatures and dry conditions for the majority/remainder of next week. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 623 PM CDT Fri Jun 17 2016 Main concern early in the period 00-09z will be MCS over MN this evening moving south/southwest with time. Other than KFOD...not likely to affect any other sites given current progress. Have added VCTS to KFOD around 02z with activing building back SW aft 03-05z and exiting area. Otherwise with high over Great Lakes little additional challenges during period with winds increasing by 15z Saturday SSE ~ 08-16kt across the area with VFR conditions. /rev && .DMX Watches/Warnings/Advisories... None. && UPDATE...rev SHORT TERM...Beerends LONG TERM...Beerends AVIATION...rev
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 209 PM CDT FRI JUN 17 2016 IAZ005>007-016-017-024>028-035>039-046>050-057>062-070>075- 081>086-092>097-181000- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 209 PM CDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HOT AND HUMID CONDITIONS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL IOWA SUNDAY. HEAT INDEX VALUES COULD APPROACH 100 DEGREES. THUNDERSTORM CHANCES ARE FORECAST LATE SUNDAY NIGHT THROUGH EARLY TUESDAY. SEVERE STORMS CANNOT BE RULED OUT DURING THE AFOREMENTIONED TIME FRAME...BUT THERE REMAINS UNCERTAINTY IN TIMING AND LOCATION OF THE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004-015-023-033-034-044-045-181000- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL- 209 PM CDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED STRONG TO POSSIBLE SEVERE THUNDERSTORM IS POSSIBLE THIS EVENING. LARGE HAIL OR DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HOT AND HUMID CONDITIONS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL IOWA SUNDAY. HEAT INDEX VALUES COULD APPROACH 100 DEGREES. THUNDERSTORM CHANCES ARE FORECAST LATE SUNDAY NIGHT THROUGH EARLY TUESDAY. SEVERE STORMS CANNOT BE RULED OUT DURING THE AFOREMENTIONED TIME FRAME...BUT THERE REMAINS UNCERTAINTY IN TIMING AND LOCATION OF THE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 728 PM CDT FRI JUN 17 2016 IAZ004-180115- EMMET IA- 728 PM CDT FRI JUN 17 2016 ...WIND GUSTS TO 50 MPH POSSIBLE WITH LINE OF STORMS... AT 727 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF FAIRMONT TO 5 MILES SOUTH OF LAKE PARK...AND MOVING SOUTH AT 20 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ESTHERVILLE...INGHAM LAKE...IOWA LAKE...OKAMANPEDAN LAKE... SWAN LAKE...HIGH LAKE...ARMSTRONG...RINGSTED...WALLINGFORD... GRUVER...DOLLIVER...FORT DEFIANCE STATE PARK...WOLDEN COUNTY PARK... ESTHERVILLE MUNICIPAL AIRPORT AND OKAMANPEDAN STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES . && LAT...LON 4350 9444 4325 9445 4326 9492 4350 9491 TIME...MOT...LOC 0027Z 353DEG 18KT 4357 9450 4338 9536 KOTENBERG
The Sioux Falls radar (KFSD), 161 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
3 thunderstorm wind. Local standard time, as filed.
Estherville airport ASOS reported a 51 kt wind gust.
Public reported via social media that trees were down, along with torrential rainfall.
Law Enforcement in Emmet County reported a large pine tree down in Wallingford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633742, 633743, 633744.